Flash Flood, Allegany
- When
- August 14, 10:25 AM EST to 12:25 PM EST
- Where
- Allegany County, 2.4 mi WNW of Cuba to 0.89 mi W of North Cuba
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.229, -78.315
Heavy rains and embedded thunderstorms dropped up to four inches of rain over parts of the region in just a few short hours. Flash flooding occurred in Allegany County where roads were flooded and closed in Cuba and Canadea.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Heavy rains and embedded thunderstorms dropped up to four inches of rain over parts of the region in just a few short hours. Flash flooding occurred in Allegany County where roads were flooded and closed in Cuba and Canadea. In metro Rochester, Monroe county, major roads such as I-490 and I-590 were closed. Cars were submerged to the windows in some areas. Flash flooding was also reported in Webster and Irondequoit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 14, 8:37 AM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 937 AM EDT SUN AUG 14 2011 .SYNOPSIS... LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL MOVE SLOWLY EAST TO THE COAST BY MONDAY AND RESULT IN AN INCREASING THREAT FOR SHOWERS TODAY THROUGH MONDAY. HIGH PRESSURE WILL FOLLOW AND BRING A RETURN TO FINE SUMMER WEATHER FOR TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... 930 AM UPDATE...BAND OF SHOWERS AND TSTMS CONTINUES TO LIFT NORTH ACROSS WESTERN NY AT MID MORNING. BEST CONVECTION WAS ALONG THE NORTHERN EDGE OF THIS SYSTEM ACROSS SRN ERIE COUNTY AND SOME QUESTION AS TO HOW FAR NORTH THIS INITIAL SURGE WILL GET BEFORE IT BREAKS UP AND ROTATES BACK WESTWARD...GIVING WAY TO NEXT ROUND SURGING NORTH FROM WEST CENTRAL PA...THIS SECOND ONE WILL LIFT NORTH A BIT FURTHER EAST...INTO ALLEG CO AND UPPER GEN VALLEY LATER THIS MORNING/MIDDAY...THEN ROTATING BACK TWD LAKE ERIE EARLY THIS AFTERNOON PERHAPS UP AS FAR AS BUF-IAG AS THE UPPER LOW SLOWLY WORKS EAST ACROSS OHIO. SOME VERY HEAVY RAIN WITH THESE INITIAL CELLS...BUT THEY ARE MOVING AND NOT STAYING OVER ONE SPOT TOO LONG. ALL IN ALL...WILL INCREASE POPS TO CATEG FROM ABOUT BUF SOUTHWARD FOR THE AFTERNOON...LIKELY UP TO LK ONTARIO LATER. KNOCKED DOWN TEMPS A BIT FROM BUF AND SOUTH AND WEST DUE TO CLOUDS AND RAIN. WILL ISSUE ANOTHER UPDATE BY NOON. WILL MONITOR ALL ACTIVITY CLOSELY FOR ANY LOCAL FLOOD CONCERNS. PREV DISC FOLLOWS... WATER VAPOR IMAGERY THIS MORNING REVEALING A WELL DEFINED VORTICITY MAX/SHORTWAVE PUSHING ACROSS NORTHWEST OHIO. AT THE SURFACE...WEAK LOW PRESSURE WORKING THROUGH NORTHERN OHIO. UPSTREAM VORTICITY MAX/SHORTWAVE WILL BRING ADDITIONAL CONVECTION TO THE AREA BY LATE MORNING OR EARLY AFTERNOON. THERE LIKELY WILL NOT BE MUCH OF A BREAK ONCE THIS WAVE PASSES THE AREA...AS THE UPPER TROUGH STILL BACK ACROSS WESTERN LAKES AND SURFACE LOW WORK INTO THE REGION. WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS SHOULD DEVELOP BY LATE AFTERNOON AND CONTINUE TONIGHT. MODEL QPF SUGGESTING HEAVIEST RAINFALL AXIS WILL EXIST SOUTH AND EAST OF THE AREA...ALTHOUGH THE POTENTIAL DOES EXIST FOR A DEFORMATION AXIS TO SET UP SOMEWHERE ACROSS THE AREA. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... THE SURFACE LOW THAT IS LOCATED OVER NORTHERN OHIO EARLY THIS SUNDAY MORNING WILL CONTINUE TO MOVE SLOWLY TO THE SOUTHEAST AND REACH THE NEW JERSEY COAST BY MONDAY MORNING. SINCE THE ASSOCIATED UPPER LEVEL TROUGH IS FORECAST TO PROGRESS VERY SLOWLY TO THE EAST...THE SURFACE LOW WILL NOT MAKE MUCH EASTWARD PROGRESS EITHER. AS A RESULT ...RATHER UNSETTLED WEATHER WILL CONTINUE THROUGH MONDAY. THE ONE POSITIVE NOTE FOR OUR CWA IS THAT THE DEEPEST MOISTURE WILL BE IN PLACE ALONG THE EASTERN FLANK OF THE UPPER LEVEL TROUGH. THUS...WHILE THE CHANCES FOR MEASURABLE PCPN WILL STILL BE HIGH...THE HEAVIEST RAIN SHOULD STAY TO OUR EAST. THE PRESENCE OF A DEFORMATION ZONE WEST OF THE SURFACE LOW MAY STILL RESULT IN PERIODS OF STEADIER SHOWERS ACROSS THE NORTH COUNTRY. THE ANTICIPATED CLOUD COVER AND HIGH CHANCES FOR RAIN MAY KEEP TEMPERATURES ACROSS THE SOUTHERN TIER IN THE 60S...WHILE LOCATIONS ALONG THE LAKE PLAINS WARM INTO THE LOWER AND MID 70S. AS THE SURFACE LOW LIFTS OUT TO THE NORTHEAST MONDAY NIGHT...THE SHOWERS WILL TAPER OFF FROM WEST TO EAST...WITH MAINLY DRY CONDITIONS EXPECTED ACROSS THE ENTIRE CWA BY 12Z TUESDAY. HIGH PRESSURE BUILDING EAST ACROSS THE OHIO VALLEY AND LOWER LAKES ON TUESDAY SHOULD BRING A RETURN TO MORE SUNSHINE AND SEASONABLE TEMPERATURES. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL RESULT IN GOOD RADIATIONAL COOLING TUESDAY NIGHT...WITH MOST LOCATIONS AWAY FROM THE IMMEDIATE LAKESHORES EXPECTED TO DIP INTO THE 50S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... HIGH PRESSURE STRETCHING FROM QUEBEC TO THE MIDDLE ATLANTIC STATES WILL REMAIN IN CONTROL OF OUR WEATHER WEDNESDAY. THIS WILL RESULT IN MOSTLY SUNNY SKIES ACCOMPANIED BY AFTERNOON TEMPERATURES IN THE LOWER 80S. A WARM AND INCREASINGLY MOIST FLOW AHEAD OF A COLD FRONT WILL BRING LOW CHANCE POPS LATE WEDNESDAY NIGHT AND INTO THURSDAY. WILL FOLLOW HPC AND GMOS POPS AND LIMIT THE POPS TO ONLY AROUND 40 PERCENT. THE SURFACE FRONT LOSES DEFINITION IN BOTH GFS AND ECMWF AS IT SLOWLY MOVES ACROSS THE REGION ON FRIDAY...THEN BROAD TROUGHING ALOFT SETTLES IN OVER THE NORTHEASTERN STATES AND GREAT LAKES. THIS WILL KEEP US IN LOW CHANCE POPS...WITH THE TIMING OF ANY PRECIP DIFFICULT TO DETERMINE FOR FRIDAY NIGHT AND SATURDAY. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL ROTATE NORTHWARD ACROSS WESTERN SECTIONS THIS MORNING. THE GREATEST IMPACT WILL BE AT KJHW WITH IFR CONDITIONS POSSIBLE. THERE WILL BE AN INCREASING COVERAGE OF SHOWERS AND EMBEDDED THUNDERSTORMS AFTER 15Z ELSEWHERE WITH A COMBINATION OF DIURNAL HEATING... INCREASING MOISTURE AND LIFT. EXPECT MVFR CIGS/VSBY TO BECOME WIDESPREAD DURING THE AFTERNOON AND EVENING. OUTLOOK... TONIGHT...VFR/MVFR WITH NUMEROUS SHOWERS AND THUNDERSTORMS. MONDAY...IFR/MVFR IN SHOWERS. TUESDAY THROUGH THURSDAY...VFR. && .MARINE... A TROUGH OVER THE CENTRAL LAKES WORKS SLOWLY EASTWARD TODAY AS A SURFACE LOW DEVELOPS ALONG ITS SOUTHERN FLANK AND PASS ACROSS PENNSYLVANIA TONIGHT AND MONDAY. THIS WILL RESULT IN WINDS BACKING TO EASTERLY BY THIS AFTERNOON AND NORTHEAST SUNDAY NIGHT... EVENTUALLY NORTHERLY MONDAY. SPEEDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLD...ALTHOUGH IT MAY GET CLOSE LATER MONDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...SFM/TMA SHORT TERM...TJP LONG TERM...TJP AVIATION...TMA MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 508 AM EDT SUN AUG 14 2011 NYZ001>008-010>014-019>021-085-150915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 508 AM EDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. LOW PRESSURE TRACKING SOUTH OF NEW YORK STATE WILL BRING SHOWERS TO THE REGION TODAY AND TONIGHT. WHILE BASIN AVERAGE RAINFALL WILL BE GENERALLY UNDER AN INCH...SLOW MOVING THUNDERSTORMS EMBEDDED WITHIN THE GENERAL AREA OF SHOWERS COULD RESULT IN MUCH HIGHER RAINFALL TOTALS AND POSSIBLY SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 508 AM EDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
900 AM EDT SUN AUG 14 2011
NYZ010-012-019-020-085-141400-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY-
900 AM EDT SUN AUG 14 2011
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FREDONIA TO 6
MILES SOUTH OF ARCADE...AND MOVING NORTH AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
HAMBURG...
GOWANDA...
SPRINGVILLE...
SILVER CREEK...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. DO
NOT ENTER AREAS WHICH MAY BECOME FLOODED BY THE HEAVY RAINS...
PARTICULARLY THE GORGES AND RAVINES ALONG CATTARAUGUS CREEK AND ITS
TRIBUTARIES.
LAT...LON 4242 7946 4250 7935 4256 7916 4269 7906
4274 7892 4280 7886 4280 7830 4237 7834
4238 7949 4241 7949
HIBBERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
928 AM EDT SUN AUG 14 2011
NYZ010-012-020-085-141415-
CATTARAUGUS NY-ERIE NY-WYOMING NY-
928 AM EDT SUN AUG 14 2011
...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE AREA...
* AT 923 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS NEARING 40 MILES PER HOUR...AND VERY HEAVY
RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
GOWANDA TO COLDEN TO ARCADE...AND MOVING NORTH AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS INCLUDE...
EAST AURORA...
ORCHARD PARK...
HAMBURG...
ERIE COUNTY FAIRGROUNDS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. DO
NOT VENTURE INTO AREAS KNOWN TO BE PRONE TO RAPID FLOODING.
LAT...LON 4239 7834 4255 7865 4239 7906 4267 7907
4286 7868 4270 7837
HIBBERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1012 AM EDT SUN AUG 14 2011
NYZ001-010>013-085-141500-
ERIE NY-GENESEE NY-LIVINGSTON NY-NIAGARA NY-WYOMING NY-
1012 AM EDT SUN AUG 14 2011
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 1004 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS TO AROUND 40 MILES PER HOUR...AND VERY HEAVY
RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
DERBY TO WEST SENECA TO VARYSBURG TO WARSAW...AND MOVING NORTH
AT 10 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY
INCLUDE...
WEST SENECA...
ORCHARD PARK...
HAMBURG AND LACKAWANNA...
LANCASTER AND DEPEW...
CHEEKTOWAGA...
BUFFALO...
WILLIAMSVILLE AND KENMORE...
VARYSBURG...
WARSAW...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
IF ON OR NEAR ERIE FROM STURGEON POINT TO BUFFALO HARBOR...SEEK
SHELTER NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4271 7904 4271 7899 4279 7886 4294 7892
4295 7897 4299 7902 4307 7869 4298 7825
4290 7799 4257 7803 4265 7829 4273 7872
4265 7907 4266 7908
HIBBERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1110 AM EDT SUN AUG 14 2011
NYZ001-010-141600-
ERIE NY-NIAGARA NY-
1110 AM EDT SUN AUG 14 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING HEAVY RAIN. THIS STORM WAS
LOCATED WEST OF BUFFALO INTERNATIONAL AIRPORT...AND IS MOVING
NORTH AT 10 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
KENMORE...
TONAWANDA...
NORTH TONAWANDA...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4305 7870 4285 7881 4286 7890 4290 7892
4293 7892 4295 7894 4308 7896
ARThe Buffalo radar (KBUF), 87 km away, was scanning. The volume nearest the first event began at 15:24 UTC.
6 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343833, 343834, 343828, 343830, 343831, 343832.